The last thing that a patient wants to hear is that one of the drugs they have been prescribed will make them gain weight. That is a fear that many have to face because when a medication is needed, that particular side effect cannot be removed from the drug. Some people do not even know that weight gain is a symptom when they are prescribed a drug, but they do realize when they notice they are gaining weight without any other explanation.
Some of the drugs that are responsible for weight gain are drugs for depression, anti-seizure medication, medications for diabetes, hypertension, and migraines. Birth control, hormones, and steroids are also well-known for causing weight gain in patients.
What drugs cause weight gain?
There is no exact list that names the drugs that cause weight gain. A drug may cause weight gain in one person but not cause it in the next. That means there may be certain physiological elements in play. However, there are approximately 50 medications that are suggested to cause weight gain in those who take them. Some of these drugs include:
- Steroids such as prednisone - Antidepressants that include Lexapro, Zoloft, Tofranil, Paxil, and Elavil - Antipsychotics that include such drugs as Zyprexa - Diabetes drugs such as Diabeta and Diabinese - Hypertension medications such as Cardura and Inderol - Beta Blockers such as Zebeta - Even heartburn treatments such as Prevacid have been suggested to promote weight gain.
Sometimes the medicine doesnt act alone when it comes to weight gain. When a person is depressed and they begin to feel better, they may find that they eat more. To make things more confusing, heartburn treatments have been known to help people lose weight, but people have also been known to gain weight. This weight gain could be associated with eating more because of an improvement in the condition.
There could also be underlying health issues that, in addition to the drug, cause weight gain to occur. There have been plenty of people who have seen a pattern in beginning a drug and weight gain. They may not have changed their eating habits and all, but noticed some water retention. Steroids are certainly a culprit in this because the person appears to have swelled up.
There are also patients who were not taking a drug for a long period of time. The treatment was a short-term treatment that caused weight gain, but when the treatment was over they found themselves returning to their regular weight. These are instances in which it is quite obvious that a drug has caused weight gain.
What to do
Although nothing can be done about the effect that the drug has on the body to gain weight, the patient can take matters into their own hands to an extent. They can watch how they eat, exercise regularly if possible, and drink plenty of liquids. This can actually offset some of the effects of the drug on weight. It may seem like a battle that never ends, but when a drug is needed to control a particular health issue, there really isnt much that can be done about it. Sometimes there are alternatives to a drug that the doctor can prescribe, but that option is not always available. However, it doesnt hurt to ask.
But what one must remember is that gaining a little extra weight might be minimal compared to the benefits that the drug provides. So if a person can deal with a 10 to 15 pound weight gain, it may be worth staying on the drug.
Share this article :
Users Reading this article are also interested in;
SD Tip : Hate going to
? Simply put on your
shoe and go jogging. With "SD Jogging Calculator", you now know exactly how far you have ran.